, Volume 6, Issue 2, pp 83–96 | Cite as

Eigenvalues and expanders

  • Noga Alon


Linear expanders have numerous applications to theoretical computer science. Here we show that a regular bipartite graph is an expanderif and only if the second largest eigenvalue of its adjacency matrix is well separated from the first. This result, which has an analytic analogue for Riemannian manifolds enables one to generate expanders randomly and check efficiently their expanding properties. It also supplies an efficient algorithm for approximating the expanding properties of a graph. The exact determination of these properties is known to be coNP-complete.

AMS subject classification (1980)

05 C 99 05 C 50 68 E 10 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    H. Abelson, A note on time space tradeoffs for computing continuous functions,Infor. Proc. Letters 8 (1979), 215–217.MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    M. Ajtai, J. Komlós andE. Szemerédi, Sorting inc logn parallel steps,Combinatorica 3 (1983), 1–19.MATHMathSciNetGoogle Scholar
  3. [3]
    N. Alon andV. D. Milman, λ1, isoperimetric inequalities for graphs and superconcentrators,J. Combinatorial Theory Ser. B,38 (1985), 73–88.MATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    N. Alon andV. D. Milman, Eigenvalues, expanders and superconcentrators,Proc. 25 th Ann. Symp. on Foundations of Comp. Sci., Florida (1984), 320–322.Google Scholar
  5. [5]
    N. Alon, Z. Galil andV. D. Milman, Better expanders and superconcentrators,to appear.Google Scholar
  6. [6]
    W. N. Anderson, Jr. andT. D. Morley, Eigenvalues of the Laplacian of a graph,University of Maryland Technical Report TR-71-45, (1971).Google Scholar
  7. [7]
    L. A. Bassalygo, Asymptotically optimal switching circuits,Problems of Infor. Trans. 17 (1981), 206–211.MATHGoogle Scholar
  8. [8]
    N. Biggs,Algebraic Graph Theory, Cambridge University Press, London, 1974.MATHGoogle Scholar
  9. [9]
    M. Blum, R. M. Karp, O. Vornberger, C. H. Papadimitriou andM. Yannakakis, The complexity of testing whether a graph is a superconcentrator,Inform. Process. Letters 13 (1981), 164–167.MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    B. Bollobás, A. probabilistic proof of an asymptotic formula for the number of labelled regular graphs,Europ. J. Combinatorics 1 (1980), 311–316.MATHGoogle Scholar
  11. [11]
    P. Buser, Cubic graphs and the first eigenvalue of a Riemann surface,Math. Z. 162 (1978), 87–99.MATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    J. Cheeger, A lower bound for the smallest eigenvalue of the Laplacian, inProblems in Analysis (edited by R. C. Gunning), Princeton University Press, New Jersey, (1970), 195–199.Google Scholar
  13. [13]
    F. K. R. Chung, On concentrators, superconcentrators, generalizers and nonblocking networks,Bell Sys. Tech. J. 58 (1978), 1765–1777.Google Scholar
  14. [14]
    D. M. Cvetkovic, Some possible directions in further investigations of graph spectra, in:Algebraic Methods in Graph Theory (Coll. Math. Soc. J. Bolyai, L. Lovász and V. T. Sós eds.), North-Holland, Amsterdam, (1981) 47–67.Google Scholar
  15. [15]
    M. Fiedler, Algebraic connectivity of graphs,Czechoslovak. Math. J. 23 (98), (1973), 298–305.Google Scholar
  16. [16]
    Z. Füredi andJ. Komlós, The eigenvalues of random symmetric matrices,Combinatorica 1 (1981), 233–241.MATHMathSciNetGoogle Scholar
  17. [17]
    O. Gabber andZ. Galil, Explicit construction of linear sized superconcentrators,J. Comp. and Sys. Sci. 22 (1981), 407–420.MATHCrossRefMathSciNetGoogle Scholar
  18. [18]
    M. Gromov andV. D. Milman, A topological application of the isoperimetric inequality,American J. Math. 105 (1983), 843–854.MATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    J. Ja’Ja, Time space tradeoffs for some algebraic problems,Proc. 12 th Ann. ACM Symp. on Theory of Computing, (1980), 339–350.Google Scholar
  20. [20]
    S. Jimbo andA. Maruoka, Expanders obtained from affine transformations (extended abstract),preprint (1984).Google Scholar
  21. [21]
    T. Lengauer andR. E. Tarjan, Asymptotically tight bounds on time space tradeoffs in a pebble game,J. ACM 29 (1982), 1087–1130.MATHCrossRefMathSciNetGoogle Scholar
  22. [22]
    G. A. Margulis, Explicit constructions of concentrators,Prob. Per. Infor. 9 (1973), 71–80. (English translation inProblems of Infor. Trans. (1975), 325–332.MathSciNetMATHGoogle Scholar
  23. [23]
    B. D. McKay, The expected eigenvalue distribution of a large regular graph,Linear Algebra Appl. 40 (1981), 203–216.MATHCrossRefMathSciNetGoogle Scholar
  24. [24]
    M. Pinkser, On the complexity of a concentrator,7 th International Teletraffic Conference, Stockholm, June 1973, 318/1–318/4.Google Scholar
  25. [25]
    N. Pippenger, Superconcentrators,SIAM J. Computing 6 (1977), 298–304.MATHCrossRefMathSciNetGoogle Scholar
  26. [26]
    N. Pippenger, Advances in pebbling,Internat. Colloq. on Autom., Langs. and Prog. 9 (1982), 407–417.CrossRefGoogle Scholar
  27. [27]
    W. J. Paul, R. E. Tarjan andJ. R. Celoni, Space bounds for a game on graphs,Math. Sys. Theory 10 (1977), 239–251.MATHCrossRefMathSciNetGoogle Scholar
  28. [28]
    A. Ralston,A First Course in Numerical Analysis, McGraw-Hill, 1985, Section 10.4.Google Scholar
  29. [29]
    A. L. Rosenberg, Fault tolerant interconnection networks; a graph theoretic approach, in:Proc. of a Workshop on Graph Theoretic Concepts in Computer Science, Trauner Verlag, Linz (1983), 286–297.Google Scholar
  30. [30]
    R. M. Tanner, Explicit construction of concentrators from generalizedN-gons,SIAM J. Alg. Discr. Meth. 5 (1984), 287–293.MATHMathSciNetCrossRefGoogle Scholar
  31. [31]
    M. Tompa, Time space tradeoffs for computing functions using connectivity properties of their circuits,J. Comp. and Sys. Sci. 20 (1980), 118–132.MATHCrossRefMathSciNetGoogle Scholar
  32. [32]
    L. G. Valiant, Graph theoretic properties in computational complexity,J. Comp. and Sys. Sci. 13 (1976), 278–285.MATHMathSciNetGoogle Scholar
  33. [33]
    E. P. Wigner, On the distribution of the roots of certain symmetric matrices,Ann. Math. 67 (1958), 325–327.CrossRefMathSciNetGoogle Scholar
  34. [34]
    A. Lubotzky, R. Phillips, andP. Sarnak, Ramanujan graphs,to appear.Google Scholar

Copyright information

© Akadémiai Kiadó 1986

Authors and Affiliations

  • Noga Alon
    • 1
    • 2
  1. 1.Department of MathematicsMassachusetts Inst. of TechnologyCambridgeUSA
  2. 2.Department of MathematicsTel Aviv UniversityRamat Aviv, Tel AvivIsrael

Personalised recommendations